Severe exacerbation of hepatitis C–associated vasculitic neuropathy following treatment with interferon alpha: A case report and literature review

Authors

  • Kanokwan Boonyapisit MD,

    1. Department of Neurology, University Hospitals of Cleveland, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5098, USA
    Search for more papers by this author
  • Bashar Katirji MD, FACP

    Corresponding author
    1. Department of Neurology, University Hospitals of Cleveland, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5098, USA
    • Department of Neurology, University Hospitals of Cleveland, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5098, USA
    Search for more papers by this author

Abstract

Vasculitic neuropathy may occur in association with chronic hepatitis C infection. Interferon alpha (IFNα), an effective treatment for chronic hepatitis C, can precipitate or worsen autoimmune diseases. We report a patient with chronic hepatitis C and mild indolent vasculitic sensorimotor peripheral polyneuropathy, who developed severe mononeuropathy multiplex soon after IFNα was initiated, and review the literature on worsening vasculitic neuropathy after IFNα treatment for chronic hepatitis C. Care should be taken after starting patient with chronic hepatitis C–associated vasculitic neuropathy on IFNα, as there is evidence that IFNα may exacerbate the neuropathy. © 2002 Wiley Periodicals, Inc. Muscle Nerve 25: 000–000, 2002

Ancillary